Peterborough Public Health has issued another warning about the use of drugs following three near-fatal overdoses within an hour early Wednesday.
According to Dr. Rosana Salvaterra, medical officer of health, city police and paramedics responded to a medical call where they found three individuals with vital signs absent and managed to revive them.
Deputy Police Chief Tim Farquharson reported to the health unit that the drugs were suspected to have been laced with lethal amounts of fentanyl and carfentanil.
All three individuals were subsequently taken to Peterborough Regional Health Centre.
“There are three families this morning who are coping with the aftermath who came close to planning funerals,” said Salvaterra.
She said so far in 2020 in the health unit’s jurisdiction (Peterborough, Peterborough County, Curve Lake First Nation and Hiawatha First Nation) there have been 23 suspected drug-related deaths. She noted some of the deaths have yet to be officially confirmed by the coroner’s office as cases can take five to six months to process.
In the city itself, there were six suspected drug-poisoning deaths in May and already six in June, she reported.
“It really is quite terrifying,” said Salvaterra.
Salvaterra said a recent discussion with area coroners has noted many recent drug-poisoning deaths have been connected to drugs laced with a lethal dose of fentanyl. In one case she said, a coroner reported the victim had three times the lethal dose of fentanyl in their bloodstream.
“Right now it appears in Peterborough any drug use should be considered extremely dangerous,” she said. “It appears right now it’s a real cocktail out there — you can’t really be sure of what you’re buying or using.
“I think the numbers of deaths attest to the fact the supply is toxic.”
Salvaterra is appealing to the public to find out if loved ones have a drug addiction and if so, connect with them. Or reconnect with estranged with individuals and “hold them tighter than ever.
“Help them create a safe consumption site. Be that safe place if they need you,” she said. “Be prepared to respond with naloxone. Have a phone ready to call 911. Help them navigate the system to access treatment if — and when they are ready.
“I really need you to be their lifeline,” she concluded.
© 2020 Global News, a division of Corus Entertainment Inc.